Oregon, 2010

Hail and Damaging Winds in Oregon, May 17, 2010

May 17, 2010 · NWS PDT · 5 events in 2 counties and zones

Warm, moist, and unstable air flowing north ahead of negative tilted trough produced severe thunderstorms with large hail, high winds, and heavy rainfall across northeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Warm, moist, and unstable air flowing north ahead of negative tilted trough produced severe thunderstorms with large hail, high winds, and heavy rainfall across northeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 17, 1:30 PM PST, 1 hour 16 minutes earlier.

Area forecast discussion, May 17, 1:30 PM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT MON MAY 17 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. A LONG WAVE TROUGH
OFF THE PACNW COAST WAS USHERING MOISTURE INTO THE TWO STATE AREA.
SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE EVENING.
7/5H LAPSE RATES WERE GREATER THAN 7C OVER THE FAR EASTERN CWA WHERE
SOME STRONG STORMS ARE POSSIBLE THIS EVENING. OTHERWISE THE NAM12
WAS SHOWING THE BULK OF THE PCPN TO BE OVER CENTRAL OREGON AND HAVE
INCREASED POPS AND QPF TONIGHT IN THIS AREA. IN ADDITION A LARGE
TEMP/DEW POINT SPREAD OVER THIS AREA MAY PRODUCE SOME STRONG GUSTY
WINDS FROM TSRA TONIGHT. MODEL SOUNDINGS WERE CONTINUING TO INDICATE
AN UNSTABLE ATMOSPHERE MAINLY ALONG THE BLUE MTNS EASTWARD WHERE
ISOLD TSRA MAY PERSIST INTO TOMORROW MORNING.

THE MODELS WERE SHOWING A MORE STABLE ATMOSPHERE WITH A LARGE AREA
OF RAIN OVER THE ENTIRE CWA TOMORROW ALONG WITH COOLER AFTN TEMPS.
THE DIFFERENCES BETWEEN THE GFS FOR EXAMPLE...WHICH WAS INDICATING
NEARLY AN INCH OF PCPN OVER THE YKM VALLEY COMPARED TO THE NAM WHICH
WAS SHOWING MUCH LESS. HEAVY RAIN IS POSSIBLE AND PINPOINTING THE
EXACT LOCATION WHERE THIS OCCURS IN THE CWA IS THE CHALLENGE.
OTHERWISE A DRIER WESTERLY FLOW SHOULD DEVELOP TUESDAY NIGHT FROM
WEST TO EAST WITH LINGERING SHOWERS OVER THE BLUE/WALLOWAS. A WEAK
RIDGE OF HIGH PRESSURE SHOULD BRING MOSTLY DRY CONDITIONS TO THE
START OF THE REGION WEDNESDAY. HOWEVER A STRONG SLOW PRESSURE SYSTEM
WILL APPROACH WA/OR AND SPREAD SHOWERS TO THE CASCADES AND THEN INTO
THE REMAINDER OF THE REGION WEDNESDAY NIGHT.

SHORT TERM WINDS...A COUPLE OF SHORT TERM WIND CONCERNS RELATING TO
THE FRONTS CROSSING TONIGHT AND AGAIN ON WEDNESDAY NIGHT. WINDS WILL
BECOME BREEZY TO WINDY OVERNIGHT TONIGHT AS THE FIRST COLD FRONT
CROSSES. PRESSURE GRADIENTS WILL INCREASE BEHIND THE FRONT WITH GOOD
ALIGNMENT DEVELOPING FOR THE GORGE AND KITTITAS VALLEY BY TOMORROW
MORNING. MAY NEED TO ISSUE A WIND ADVISORY FOR THE KITTITAS VALLEY
AS THE NAM BRINGS A 30 TO 40 KT LOW LEVEL JET DOWN TO THE VALLEY
FLOOR, BUT THE GFS DOESN'T PROJECT THE SAME PICTURE. WILL WAIT TO
SEE HOW NEXT COUPLE OF MODEL RUNS PAN OUT, BUT DO TEND TO TRUST THE
NAM MORE WHEN THESE DIFFERENCES EXIST.

WEDNESDAY NIGHT HAS A STRONGER FRONT CROSSING BRINGING ANOTHER
BRIEF PERIOD OF 25 TO 35 KT WINDS WITH THE FRONTAL CROSSING. THIS
TIME, HOWEVER, BOTH THE NAM AND GFS BRING A 35 TO 45 KT 850 JET WITH
LOCAL POCKETS TO 50 KTS BY THE NAM. WILL CONTINUE TO WATCH THIS TO
ENSURE A CONSISTENT PICTURE IS MAINTAINED BEFORE CONSIDERING
HIGHLIGHTS. /JBONK

.LONG TERM...THURSDAY THROUGH MONDAY...STRONG SHORTWAVE TROUGH WILL
MOVE EAST OF THE AREA THURSDAY WITH RESIDUAL MOISTURE BRINGING A
CHANCE OF SHOWERS IN THE FAVORABLE UPSLOPE AREAS. MODELS ARE IN
GENERAL AGREEMENT ON BRINGING A LARGE UPPER LOW OVER THE FORECAST
AREA FROM FRIDAY THROUGH SUNDAY. THIS WILL BRING A CHANCE OF SHOWERS
REGIONWIDE. BEST CHANCES FOR TSTMS WILL BE ON FRIDAY AFTERNOON. HAVE
NOT INCLUDED TSTMS YET BUT WOULD EXPECT THAT THEY WILL BE ADDED FOR
PORTIONS OF THE AREA OVER THE COMING DAYS. IT WILL BE COOL DURING
THIS PERIOD WITH TEMPERATURES BELOW NORMAL. UNDERCUT THE GUIDANCE TO
BE MORE IN LINE WITH THE THERMAL PROFILE OF THE RAW MODELS. THE
UPPER LOW WILL MOVE EAST OF THE AREA BY MONDAY WITH A SLIGHT
WARMING/DRYING TREND POSSIBLE. A COUPLE OF BREEZY TO WINDY PERIODS
ARE LIKELY ON THURSDAY AND AGAIN FRIDAY NIGHT INTO SATURDAY. 78

&&

.AVIATION...00Z TAFS...TAFS ARE LARGELY ON TRACK WITH INCREASING
THREAT FOR SHOWERS EXPECTED THIS EVENING. MAY EXTEND TSTM THREAT
INTO KPSC THIS EVENING AND ALREADY AMENDED KRDM TO INCLUDE CB GROUP.
STILL EXPECT CEILINGS OF 3500-5000 FEET OVERNIGHT TONIGHT INTO
TUESDAY MORNING WITH WIDESPREAD SHOWERS. COULD SEE SOME MVFR
CEILINGS IN A FEW PLACES BUT FOR NOW WILL KEEP THEM SLIGHTLY ABOVE
THE 3000 FOOT LEVEL. SHOULD SEE SOME SLIGHT IMPROVEMENT IN
CONDITIONS ON TUESDAY AFTERNOON. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  76  54  64  44 /  60  60  60  10
ALW  77  56  65  47 /  60  60  60  10
PSC  80  57  70  46 /  50  50  50  10
YKM  76  52  67  42 /  50  50  50  10
HRI  79  55  69  44 /  50  60  60  10
ELN  76  52  66  44 /  50  50  50  10
RDM  70  46  60  36 /  50  60  60  10
LGD  75  50  60  42 /  50  50  60  20
GCD  74  48  62  42 /  50  60  60  20
DLS  75  58  65  48 /  50  60  60  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/78/78
Hazardous weather outlook, May 17, 1:33 PM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR...UPDATED
233 PM PDT MON MAY 17 2010

UPDATED AREA FOR STRONG STORMS REST OF TODAY

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-181415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
233 PM PDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON

STRONG THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

A NEGATIVELY TILTED UPPER TROUGH WITH A MOIST AND UNSTABLE SOUTHERLY
FLOW ALOFT WILL KEEP A CONTINUED THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS. THE GREATEST CONCENTRATION OF THUNDERSTORMS
WILL BE OVER CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA.
THERE IS A POSSIBILITY THAT SOME STORMS MAY BECOME STRONG TO SEVERE
WITH LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS TUESDAY
     WALLOWA COUNTY

THERE WILL STILL BE A THREAT OF THUNDERSTORMS IN THE AFTERNOON
TUESDAY OVER EXTREME NORTHEAST OREGON. ELSEWHERE SCATTERED SHOWERS
ARE EXPECTED. A BRIEF PERIOD OF DRIER CONDITIONS IS EXPECTED TUESDAY
NIGHT BEFORE A LARGE UPPER LOW PRESSURE SYSTEM DEVELOPS OFF THE
COAST AGAIN AND MOVES INLAND WITH MUCH COOLER AIR AND SHOWERY
CONDITIONS CONTINUING THROUGH THE REST OF THE WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Pendleton radar (KPDT), 112 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Gilliam

When
May 17, 2:46 PM PST
Where
Gilliam County, 7.65 mi WNW of Lonerock
Measured
1 in hail
Reported by
Public
Coordinates
45.130, -120.040

Hail ranging in size from nickel to quarter fell for 10 minutes and covered the ground. Heavy rainfall accompanied the hail.

Hail, Umatilla

When
May 17, 4:36 PM PST
Where
Umatilla County, 7.19 mi NE of Vinson
Measured
1.5 in hail
Reported by
Public
Coordinates
45.540, -118.990

Hail up to walnut size reported. Average size was between nickel and quarter. Winds 30 to 40 mph accompanied the hail which completely covered the ground.

Heavy Rain, Umatilla

When
May 17, 4:45 PM PST to 5:15 PM PST
Where
Umatilla County, Pendleton Arpt to Pendleton
Injuries
0 direct, 1 indirect
Reported by
Official NWS Observations
Coordinates
45.700, -118.830

Very heavy rainfall caused street flooding, ditch erosion, and water in some basements. One half to one inch of rain fell within a 20 minute period. The very heavy rainfall limited visbility which caused an automobile-pedestrian accident with one injury.

Thunderstorm Wind, Umatilla

When
May 17, 4:55 PM PST
Where
Umatilla County, 0.87 mi ESE of Pendleton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
45.664, -118.784

Shingles blown off roof during thunderstorm.

Thunderstorm Wind, Umatilla

When
May 17, 5:23 PM PST
Where
Umatilla County, 6.72 mi SE of Holdman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.810, -118.820

Blowing dust accompanied the thunderstorm winds ahead of heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222213, 222215, 222219, 222217, 222216.